Monday, August 23, 2010

Shaken not stirred...

Not long ago while on call I received a midnight consult for hyperkalemia. The patient had a history notable for CLL, who was electively admitted to  for induction chemotherapy. Prior to this admission, he had received no previous chemotherapeutic agents. On arrival to the floor he was found to have a potassium of 6.5 mmol/L, and received IV insulin, kayexalate, and albuterol for medical management. Reportedly he had no EKG changes at that time. Despite this medical management, repeat labs that night demonstrated a K of 9.3 with ‘some hemolysis’, which prompted an urgent renal consult from an understandably concerned intern.

After waking up and clearing the cobwebs, I began lining up the usual suspects on my differential. Was this tumor lysis syndrome, ATN, or perhaps even a manifestation of his underlying CLL, causing either obstruction or direct infiltration of the renal parenchyma??

His evaluation however was not what I anticipated. He looked and felt well, having no complaints with the exception of the iatrogenic-induced hourly bowel movements he was having. He was euvolemic, normotensive, and overall had an unremarkable exam. I confirmed he had no concerning findings on EKG, and pertinent lab values are listed:

Wbc- 270,000, Hgb- 11.3 g/dL, plt- 99,000, uric acid- 6.7 mg/dL, LDH- 690 U/L, Creat.- 1.1 mg/dL, calcium- 8.5 mg/dL, Phosphorus- 4.8 mg/dL, Potassium- 9.3 mmol/L.

The story just wasn’t adding up, so I went to the literature and performed a search on CLL and hyperkalemia, and came across this interesting publication in AJKD…

First described in the 1950s, pseudohyperkalemia is defined as a spurious elevation of the serum potassium, occurring when potassium is released in vitro from cells in a collected blood sample. This may be seen in a variety of myeloproliferative disorders, typically those with marked leukocytosis or thrombocytosis, or as a result of improper collection technique (fist clenching during phlebotomy, a delay in the processing of the sample, or even the use of a pneumatic tube transport system). For a quick review look at Nate's prior post.

Pseudohyperkalemia in cases of leukemia is attributed to the fragility of the cell membrane causing lysis of cells and a falsely elevated potassium reading. This process can be exacerbated by the use of a pneumatic tubing system, as described in several case reports in the literature. In one particular instance, a femoral dialysis catheter was placed and the patient was initiated on hemodialysis with a potassium-free dialysate, resulting in a potassium level of 2.3.

In this patient, blood samples were obtained 45 minutes into dialysis and processed by several different methods.

  1. vacutainer draw from a venous catheter into a heparin/lithium tube, pneumatic tube transport (the same as the initial sample).
  2. venous sample draw into a heparinized arterial blood gas syringe (no lithium), ran in the ICU machine.
  3. vacutainer draw from venous catheter into a heparin/lithium tube, walked to the laboratory
  4. venous draw into a heparinized arterial blood gas syringe (no lithium), walked to the laboratory.
  5. venous draw with a syringe (no vacutainer), poured gently into a heparin/lithium tube, and walked to the laboratory.
You can see that the primary factor responsible for the falsely elevated potassium in this case was the use of the pneumatic tubing system.

Repeated specimens sent the following day confirmed the diagnosis of pseudohyperkalemia, with a pneumatic tube-transported specimen demonstrating a potassium of 10.3 mmol/L and a specimen that was drawn at the same time and walked to the lab demonstrating a level of 5.1 mmol/L.
The take-home message- While psuedohyperkalemia is an unusual and rare occurrence, it is important to be aware of as practicing nephrologists. Missing this diagnosis certainly has clinical implications and can subject patients to unnecessary risk and harm, so always be aware of blood that has been shaken and stirred.

Justin Westervelt, MD
image citation


Anonymous said...

checking plasma potassium will help to clarify.I had similar experience just the other night on-call.thanks!

japtomlinson said...

I've also had similar episodes. That and also an initially disturbing pseudo-type 1 respiratory failure due to continued in vitro high level metabolism of the high cell load in the sample of such pts. Confirmed by performing timed samples and using citrate tubes. Big danger of further unnecessary activity overnight!